Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 47, NWS Riverton, WY

August 25, 2004Teton County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Aug 25, 2004, 5:51 PM MDT for Teton County, Wyoming. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2004, 5:51 PM MDT (23:51 UTC)
Expired
Aug 25, 2004, 6:30 PM MDT
In force
39 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Teton County, WY

The radar

The Pocatello radar (KSFX), 216 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.9 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2004-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2004-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1610 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 252351
SVRRIW
WYC039-260030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
550 PM MDT WED AUG 25 2004

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN TETON COUNTY IN NORTHWEST WYOMING

* UNTIL 630 PM MDT

* AT 542 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES WEST OF FAIRY FALLS...OR ABOUT 75 MILES
  NORTH OF JACKSON...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FOUNTAIN PAINT POT AROUND 600 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4463 11106 4446 11105 4446 11064 4464 11070

$$

LIPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:54 PM MDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 25, 2:54 PM MDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
254 PM MDT WED AUG 25 2004

.TONIGHT THROUGH FRIDAY NIGHT...
HIGH WINDS HAVE DEVELOPED ACROSS NATRONA COUNTY AND THROUGH THE
GREEN MOUNTAINS.  EXPECT HIGH WINDS TO CONTINUE THROUGH 6 PM
MDT.  BROAD UPPER LEVEL LOW PRESSURE TROUGH CONTINUES TO DEEPEN OVER
THE PACIFIC NORTHWEST AND NORTHERN ROCKIES...BEING CARVED A LITTLE
MORE WITH EACH SHORT WAVE TROUGH THAT MOVES THROUGH.  HARD TO TIME
THE WEAKER SHORT WAVE TROUGHS BUT ONE NOW MOVING INTO EASTERN
WYOMING WHILE ANOTHER MOVES INTO THE WESTERN MOUNTAINS.  ANOTHER
DISTINCT TROUGH IN WESTERN IDAHO WITH ANOTHER ONE MOVING INTO THE
PACIFIC NORTHWEST COASTAL AREA.  SUFFICIENT MOISTURE IN FLOW MOVING
THROUGH TROUGH AND CONTINUED COLD AIR ADVECTION TO KEEP LIKELY POPS
IN THE WEST AND NORTH MOUNTAINS WITH HIGH SCATTERED POPS IN THE
LOWER ELEVATIONS WITH THE LOWEST POPS IN THE SOUTH.  FAIRLY STRONG
CANADIAN COLD FRONT TO MOVE INTO THE NORTH THURSDAY EVENING PUSHING
THROUGH THE AREA BY EARLY FRIDAY MORNING.  MODELS IN GOOD AGREEMENT
WITH OVERALL UPPER AIR PATTERN THROUGH THE PERIOD.  EXCEPT FOR
HIGH WINDS THAT DEVELOPED EARLY THIS AFTERNOON...AND NEED FOR HIGHER
POSSIBILITY OF PRECIPITATION IN THE NORTH TODAY...ONLY MINOR CHANGES
FOR THE REST OF THE FORECAST.

.SATURDAY THROUGH WEDNESDAY...
BEHIND DEPARTING UPPER TROUGH EARLY ON SATURDAY...ZONAL FLOW STILL
EXPECTED TO DEVELOP INTO EARLY NEXT WEEK WITH MAIN STORM TRACK INTO
SOUTHERN CANADA. THIS WILL RESULT IN A RETURN TO DRY WEATHER. BELOW
NORMAL TEMPERATURES TO START THE WEEKEND WILL GRADUALLY MODERATE INTO
NEXT WEEK WITH TEMPERATURES RETURNING TO NEAR NORMAL LEVELS. LATE IN
FORECAST PERIOD...UPPER TROUGH FORECAST TO DIG ALONG WEST COAST WITH
INCREASING SOUTHWESTERLY FLOW. FOR NOW...LOOKS LIKE SUPPORT FOR
PRECIPITATION REMAINS AFTER WEDNESDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING UNTIL 6 PM MDT
WY ZONES 19 AND 20.

&&

C.BAKER/FRIEDERS
Hazardous weather outlook, Aug 25, 1:31 PM MDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
131 PM MDT WED AUG 25 2004

WYZ001>020-022>030-261116-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
131 PM MDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

...HIGH WIND WARNING UNTIL 6 PM MDT FOR SOUTHERN FREMONT...NORTHERN
SWEETWATER AND NATRONA COUNTIES...

HIGH WINDS OF 35 TO 45 MPH WITH GUSTS TO 65 MPH WILL BLOW ACROSS
SOUTHERN FREMONT...NORTHERN SWEETWATER AND NATRONA COUNTIES.  THE
HIGH WINDS ARE EXPECTED TO DECREASE AFTER 6 PM MDT.

COOL WEATHER WILL CONTINUE TODAY AND TONIGHT ESPECIALLY ACROSS
WESTERN WYOMING. SURFACE WINDS WILL STRENGTHEN THIS AFTERNOON ACROSS
WIND PRONE REGIONS OF SOUTHERN WYOMING.  SHOWERS AND A FEW AFTERNOON
THUNDERSTORMS WILL BE NOTED INTO TONIGHT. THE SHOWERS WILL BE MOST
NUMEROUS IN THE WEST AND NORTHWEST MOUNTAINS...AS WELL AS THE BIG
HORN MOUNTAINS. ALSO...SOME SNOW COULD FALL AT ELEVATIONS ABOVE 9000
FEET. HIKERS AND CAMPERS IN THE WESTERN WYOMING MOUNTAINS SHOULD
DRESS APPROPRIATELY FOR THE UNSEASONABLY COOL TEMPERATURES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY

THE COOL AND WET WEATHER IS EXPECTED TO CONTINUE FOR THE REMAINDER OF
THIS WEEK.  RAIN SHOWERS WILL BE POSSIBLE THURSDAY AND FRIDAY
AFTERNOONS.  HIKERS AND CAMPERS IN THE WESTERN WYOMING MOUNTAINS
SHOULD DRESS APPROPRIATELY FOR CONTINUED COOL AND DAMP CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND WIND GUSTS
EXCEEDING 40 MPH TO THE NATIONAL WEATHER SERVICE IN RIVERTON.

C.BAKER/FRIEDERS

Nearby

Severe Thunderstorm Warnings in Wyoming, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.